Hail, Sioux
- When
- August 28, 3:36 AM CST to 3:40 AM CST
- Where
- Sioux County, Rock Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -96.300
As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots resulted in isolated storms producing considerable large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots resulted in isolated storms producing considerable large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 3:30 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 430 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT Tue Aug 28 2018 Abbreviated discussion today due to monitoring of ongoing storms. Forcing associated with approach of main upper level trough initiating considerable post frontal convective activity during the overnight hours. Slow southeast progression ot the elevated instability gradient, but up to 1000-1500 J/kg noted on soundings in the vicinity of elevated boundary. Storms have been prolific hail producers overnight, mostly quarter to golf ball size. Storms may continue marginally severe into the near dawn hours south and east of Sioux Falls, but expect that slight weakening of the QG lift and southward shift to instability gradient should limit further severe convection. As strong jet entrance region moves into the area today, should get additional showers and thunderstorms developing along the boundary during the later morning and early afternoon, with the focal zone just southeast of the present location, mainly far southeast SD/northeast NE through northwest IA. Have slowed the previous forecast exit of precipitation band, but still look for the progression of various features to cease rainfall in the area during the evening. Chilly high pressure will settle into the area tonight with most lows into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 430 AM CDT Tue Aug 28 2018 Very little time to diagnose the remainder of the forecast period. Warm advection will kick in during Wednesday night into early Thursday, and suspect that a couple of isolated showers/thunderstorms will accompany the mid-level thermal gradient later Wed night and early Thursday fairly close to the I-29 corridor. Will also get quite breezy on Thursday with increasing low-level moisture. With a wave moving across in most solutions Thursday night, likely to get some scattered convection. Warm and humid conditions Friday as a low-level boundary works into the game, and could be looking at threat for heavy rainfall or even some severe storms. A couple of subtle features that could bring some rogue showers or thunder to the Missouri River corridor Sunday with main thermal gradient lurking to the south, but most should enjoy a quiet Labor Day weekend until a better chance for showers/storms again on Labor Day. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ESE SIOUX FALLS 43.54N 96.70W
08/28/2018 E1.25 INCH MINNEHAHA SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL 2 E SIOUX FALLS 43.55N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
QUARTER TO GOLF BALL SIZE HAIL.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 1 ENE SIOUX FALLS 43.55N 96.71W
08/28/2018 E1.50 INCH MINNEHAHA SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM HAIL 10 SE FREEMAN 43.24N 97.30W
08/28/2018 E1.25 INCH TURNER SD PUBLIC
ALSO STRONG WINDS, SPEED UNKNOWN. THE
DURATION OF THE HAIL EVENT WAS 5 MINUTES.
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL SCOTLAND 43.15N 97.72W
08/28/2018 E0.88 INCH BON HOMME SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 NE WALL LAKE 43.53N 96.95W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
HAIL STRIPPED LEAVES FROM TREES. SOCIAL
MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
JCThe Sioux Falls radar (KFSD), 55 km away, was scanning. The volume nearest the first event began at 09:35 UTC.
9 hail. Local standard time, as filed.
Hail was pea to nickel size.
Lots of crop damage from half dollar to silver dollar size hail.
Hail from golf ball to tennis ball size shredded siding on house and knocked out car windows.
Hail was ping pong to golf ball size, lasting up to eight minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781438, 781439, 781440, 781441, 782576, 781442, 781443, 781444, 781445.